A recent analysis of adverse event reports made to the U.S. Food & Drug Administration (FDA) indicates that at least 28 Remicade patients had developed (Thrombotic Thrombocytopenic Purpura) as of March 9, 2018.
In all cases, the dangerous and potentially life-threatening blood disorder was diagnosed within the first two years of treatment.
Remicade is a biologic medication administered intravenously to patients with rheumatoid arthritis and other autoimmune disorders. The medication belongs to a class of drugs called TNF-blockers, which inhibit a protein (tumor necrosis factor-alpha or TNF-alpha) that causes excess inflammation associated with these diseases.
The ‘Postmarketing Experience’ section of the Remicade label that notes that it has been linked to reports of TTP.
According to ehealthme.com, 61.54% of Remicade TTP reports logged with the FDA’s adverse event database involved female patients.
The majority (78.57%) were diagnosed with TTP during their first month of Remicade treatment. The remaining patients received their diagnosis after 6 – 12 months (7.14 %) or 1 – 2 years: (14.29 %) of treatment.
The age at diagnosis was:
TTP is a disorder in which the blood platelets stick together, forming small clots in the tiny blood vessels throughout the body. The condition if often hereditary, but it can be acquired in adulthood and is often associated with other factors, including: autoimmune diseases, cancer, bone marrow transplant, pregnancy, HIV infection, pancreatitis, hepatitis and exposure to certain medications.
Symptoms of TTP include:
If not recognized and treated, severe TTP can lead to stroke, serious internal bleeding, or coma. For that reason, Remicade patient should contact their doctor if they experience any symptoms associated with TTP.
Acquired or secondary adult TTP is treated via plasma exchange (plasmapheresis). Glucocorticoids, vincristine, rituximab, and cyclosporine are used to treat acquired TTP if plasma therapy doesn’t work or if a patient experiences frequent recurrence. In some cases, patients will require surgery to remove their spleen.
Healthcare professionals, consumers, and manufacturers submit reports to the FDA Adverse Event Reporting System (FAERS). Reporting by healthcare professionals and consumers is voluntary, while manufacturers are required to report adverse events to the FDA.
FAERs does have limitations. For example, there is no certainty that an event was caused by the drug named in the report. What’s more, the FDA does not receive reports for every adverse event or medication error that occurs with a product. In fact, it is estimated that just 10% of all drug-related adverse events are reported to the FDA every year.
Healthcare professionals and patients are encouraged to report drug-related adverse events or side effects to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program: